Arizona, 2016Flash Flooding and Heavy Rain in Arizona, June 29 to 30, 2016
June 29 to 30, 2016 · NWS FGZ · 5 events in 3 counties and zones
Monsoon moisture continued to move across northern Arizona with local heavy rain, hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture continued to move across northern Arizona with local heavy rain, hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 29, 10:00 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 29, 10:00 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST WED JUN 29 2016
.SYNOPSIS...Shower and thunderstorm activity will be on the
increase over the next few days as a moist southerly flow develops
across Arizona. Expect storms each day with the best potential for
heavy rain arriving on Thursday and Friday.
&&
.DISCUSSION...The PW off the KFGZ 12Z sounding is the same as
yesterday morning (~0.75 inch). Stearing flow is southeast-northwest
south of the south of the Mogollon Rim...and west to east-northeast
north of the Rim. Storm motion today will be 10 to 15 MPH so local
heavy rain is possible. No updates for today planned.
&&
.PREV DISCUSSION /246 AM MST/...High pressure centered over the
four corners region will gradually drift to a position over Texas
during the next few days.
For today...ample moisture is situated across northern Arizona.
As daytime heating progresses and instability builds another round
of thunderstorms is expected across northern Arizona. Storms will
be most numerous along and south of a line extending from the
Grand Canyon southeastward through Flagstaff and Show Low. Heavy
rain will be possible with stronger storms with 1 to 2 inch
downpours possible. As always gusty winds, small hail and cloud-
to-ground lightning with storms. Pretty typical monsoon stuff.
For Thursday through Saturday...Southerly flow will deliver deep
monsoon moisture with widespread showers and thunderstorms. The
deepest moisture will be located from the Mogollon Rim southward
where storms will be the most numerous. At this time the best
combination of flow, instability and moisture will be on Thursday
and Friday roughly along and west of a Payson-Flagstaff-Grand
Canyon line. Looks like the highest potential for heavy rain
producing storms so far this monsoon. Stay tuned as details
emerge.
From Sunday onward...A drier and stabilizing westerly flow
develops. Most areas across northern Arizona will see only a
slight chance of showers and storms. The only exception will be
the mountain areas along the Arizona/New Mexico border where
lingering moisture will result in scattered storms.
&&
.AVIATION...For the 18Z Package...Scattered to numerous TSRA
expected to develop today with the focus of activity over the higher
terrain of northern AZ. Locally heavy rain, small hail, and gusty
winds possible with storms. Coverage of showers and thunderstorms
will decrease overnight. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...An active monsoon weather pattern will continue
through the week with scattered to numerous showers and
thunderstorms each day. An increase in moisture will raise the
threat for heavy rain by Thursday. Gusty outflow winds also possible
near any shower or storms.
Friday through Sunday...Active monsoon weather continues through
Saturday with close to average temperatures. A downturn in
thunderstorm activity is possible by Sunday or early next week.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS
AVIATION...JJ
FIRE WEATHER...MCS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jun 29, 12:27 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST WED JUN 29 2016
AZZ008-292000-
YAVAPAI COUNTY MOUNTAINS AZ-
1227 PM MST WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YAVAPAI COUNTY UNTIL
100 PM MST...
AT 1227 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTH OF SELIGMAN...OR 30 MILES NORTHWEST OF CHINO VALLEY...
MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
YAVAPAI COUNTY.
LAT...LON 3490 11299 3507 11305 3512 11290 3492 11285
TIME...MOT...LOC 1927Z 265DEG 11KT 3501 11291
MAS
Special weather statement, Jun 29, 12:48 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST WED JUN 29 2016
AZZ015-292015-
WESTERN MOGOLLON RIM AZ-
1248 PM MST WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 115
PM MST...
AT 1248 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLEMONT...OR 15 MILES NORTHWEST OF FLAGSTAFF. THIS STORM WAS
NEARLY STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL COCONINO
COUNTY.
LAT...LON 3523 11185 3530 11193 3535 11186 3526 11177
TIME...MOT...LOC 1948Z 251DEG 3KT 3529 11186
MAS
Heavy Rain, Coconino
- When
- June 29, 12:56 PM MST to 1:30 PM MST
- Where
- Coconino County, 1 mi S of Williams to 4 mi E of Williams
- Reported by
- Trained Spotter
- Coordinates
- 35.236, -112.180
Heavy rain and hail up to 1/2 inch in diameter caused local flooding in and around Williams.
Heavy Rain, Yavapai
- When
- June 29, 4:30 PM MST to 5:00 PM MST
- Where
- Yavapai County, 4 mi W of Mayer to 4 mi E of Mayer
- Reported by
- Trained Spotter
- Coordinates
- 34.400, -112.300
Heavy rain and dime sized (0.70 inch diameter) caused flowing water in area washes/road crossings.
Flash Flood, Gila
- When
- June 29, 6:00 PM MST to 8:20 PM MST
- Where
- Gila County, 8.09 mi NE of Carrizo to 12 mi WSW of Cedar Creek
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.066, -110.185
Radar estimated 1.50 to 2.50 inches of rain over the central part of the Cedar Fire scar starting around 530 PM MST. A 4 to 5 foot flood crest reached the Highway 73 bridge at the town of Cedar Creek at 720 PM MST.
Heavy Rain, Yavapai
- When
- June 29, 6:33 PM MST to 7:33 PM MST
- Where
- Yavapai County, 5.25 mi E of Cordes to 1.9 mi E of Mayer
- Reported by
- Trained Spotter
- Coordinates
- 34.301, -112.078
An inch and a half of rain caused Big Bug Creek to flow about 2 feet from the top of the bridge.
Flash Flood, Gila
- When
- June 30, 12:30 AM MST to 1:30 AM MST
- Where
- Gila County, 13.08 mi NNE of Roosevelt Grpvn Arpt to 15 mi SSE of Young
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 33.800, -110.950
Flash flood debris reached the Arizona Department of Transportation yard near Workman Creek. The flow included large boulders, deep mud, and debris from recent fire activity.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 29, 2016$81,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 29, 2016$162,000 · 1.25 in hail · 7 events
- Damaging Winds in Arizona, June 29, 2016$45,000 · 62 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, June 29, 2016$40,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, June 29, 2016$35,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Missouri, June 29 to 30, 2016$3,000 · 1 in hail · 17 events
- Flash Flooding in California, June 29 to 30, 2016$18,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 29, 20161.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 29 to 30, 2016$15,000 · 1 in hail · 4 events
- Hail and Damaging Winds in North Carolina, June 29, 20161.75 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 2016$1,000 · 68 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, June 29, 20161 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642887, 642888, 642885, 642889, 642886.